Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 21, NWS Charleston, SC

May 13, 2002Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 13, 2002, 10:53 PM EDT for Charleston County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2002, 10:53 PM EDT (02:53 UTC)
Expired
May 13, 2002, 11:30 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 140253
SVRCHS
SCC019-140330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1053 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 1130 PM EDT.

* AT 1053 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
  SOUTHWEST OF AWENDAW...OR ABOUT 12 MILES SOUTHWEST OF
  MCCLELLANVILLE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MCCLELLANVILLE.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:42 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 13, 8:42 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT MON MAY 13 2002

TSRA/SHRA MOVING INTO NWRN CWA ATTM. NOT PLANNING TOO MUCH CHG UNTIL
THS LINE OF ACTVTY CLEARS THE COAST....SO WL HOLD OFF ON UPDATE
UNTIL THEN. SHUD QUIET DOWN AND CLR OUT AFTER THAT WI CDFNT CLRNG
THE CST ARND 06Z OR SO. REST OF FCST LUKS ON TRACK AND ONLY MINOR
TWEAKS ANTICIPATED AFTER WATCH EXPIRES.

CWF...WINDS BLOWING GUD...ESP ALONG CSTL AREAS WI FBIS1 HITTING
27G31KT AN HOUR AGO...BUT NOW BACK TO 22G25KT. CRNT TREND OF
DIMINISHING WINDS LTR ON LUKS GUD AS PG BEGINS TO WEAKEN AFTER FROPA
LATE TONIGHT. WL UPDATE INIT CONDS ONLY. CONT SCA.

CHS   61  78  54  80 /  50   0   0   0
SAV   62  80  54  82 /  50   0   0   0
CHL   62  78  54  80 /  50   0   0   0
NBC   61  78  54  80 /  50   0   0   0
RBW   58  80  53  82 /  50   0   0   0

.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT ALL SE GA
     ZONES.
     SMALL CRAFT ADVISORY FOR AMZ354-374.
SC...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT ALL SRN SC
     ZONES AND SC COASTAL WATERS.
     SMALL CRAFT ADVISORY FOR AMZ330-350-352.
     LAKE WIND ADVISORY FOR LAKE MOULTRIE TONIGHT.

WOODWORTH

In the hours before

Special weather statement, May 13, 6:45 PM EDT, 4 hours 8 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-140600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
645 PM EDT MON MAY 13 2002

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THE EARLY MORNING HOURS
ACROSS SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA...

SOME CITIES IN THE RISK AREA INCLUDE SAVANNAH...STATESBORO AND
SYLVANIA IN GEORGIA AND CHARLESTON...BEAUFORT...MONCKS CORNER AND
WALTERBORO IN SOUTH CAROLINA.

A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TONIGHT AND
MOVE TO THE COAST OVERNIGHT. A SQUALL LINE HAS DEVELOPED AHEAD OF
THE FRONT...AND IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT FROM
WEST TO EAST...CLEARING THE COAST AFTER MIDNIGHT. SOME OF THE STORMS
ALONG THE SQUALL LINE MAY CONTAIN LARGE HAIL OF 3/4 OF AN INCH OR
LARGER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE GREATEST THREAT
OF SEVERE WEATHER WILL OCCUR BETWEEN THE HOURS OF 9 PM AND 2 AM.

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD MONITOR THE WEATHER AND REMAIN ALERT AND
BE PREPARED TO TAKE ACTION IN THE EVENT OF A WATCH OR WARNINGS.

IF SEVERE WEATHER IS OBSERVED...SPOTTERS...EMERGENCY MANAGEMENT
OFFICIALS OR DISPATCHERS SHOULD NOTIFY THE NEAREST NATIONAL WEATHER
SERVICE OFFICE AS SOON AS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOODWORTH
Special weather statement, May 13, 6:45 PM EDT, 4 hours 8 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-140600-

SEVERE WEATHER OUTLOOK...CORRECTED TIME OF EXPECTED WEATHER
NATIONAL WEATHER SERVICE CHARLESTON SC
645 PM EDT MON MAY 13 2002

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THE EARLY MORNING HOURS
ACROSS SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA...

SOME CITIES IN THE RISK AREA INCLUDE SAVANNAH...STATESBORO AND
SYLVANIA IN GEORGIA AND CHARLESTON...BEAUFORT...MONCKS CORNER AND
WALTERBORO IN SOUTH CAROLINA.

A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TONIGHT AND
MOVE TO THE COAST OVERNIGHT. A SQUALL LINE HAS DEVELOPED AHEAD OF
THE FRONT...AND IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT FROM
WEST TO EAST...CLEARING THE COAST AFTER MIDNIGHT. SOME OF THE STORMS
ALONG THE SQUALL LINE MAY CONTAIN LARGE HAIL OF 3/4 OF AN INCH OR
LARGER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE GREATEST THREAT
OF SEVERE WEATHER WILL OCCUR BETWEEN THE HOURS OF 8 PM AND 1 AM.

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD MONITOR THE WEATHER AND REMAIN ALERT AND
BE PREPARED TO TAKE ACTION IN THE EVENT OF A WATCH OR WARNINGS.

IF SEVERE WEATHER IS OBSERVED...SPOTTERS...EMERGENCY MANAGEMENT
OFFICIALS OR DISPATCHERS SHOULD NOTIFY THE NEAREST NATIONAL WEATHER
SERVICE OFFICE AS SOON AS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOODWORTH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:35 PM EDTSpecial Marine WarningCHS115 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.